MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 100/95; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 100/95; NAIL, FIXATION, BONE
Catalog Number 71677100
Medical Device Problem Codes Nonstandard Device (1420); Delivered as Unsterile Product (1421); Unsealed Device Packaging (1444)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4) this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, a lag/comp screw kit 100/95 was taken from shelf and outer packaging opened.Upon opening found inner packaging to be damaged and deemed to be unsterile.Unable to be used.Outer packaging and plastic was intact.Inner packaging only damaged.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection finds no apparent damage to the outer packaging.The inner plastic carrier with tyvek lid is deformed in one corner in a manner that compromised the seal.The plastic appears to be melted.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that the inner tray was compromised due to prolonged exposure to heat during the sealing process, resulting in melting of the plastic.Image evidence supported this conclusion.The packaging team was instructed to complete additional training to reinforce compliance with heat-sealing procedures.No further corrective actions are required.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was previously identified, and escalated actions were performed.The root cause of this complaint is the carton being stuck inside of the shrink-wrapping heat tunnel.Shrink wrapping is the packaging step that occurs after the inner packaging components/product are placed into the carton.Upon investigation by the packaging process engineering team, it is possible for the inner packaging components to be melted, without the carton showing any damage, as seen in this complaint.Before the inner packaging components/product are placed into a carton, any melting of these inner packaging components due to a tray sealing issue would have been identified by the smith and nephew packaging inspection process.According to the packaging sequence, the inner tray should be placed inside the outer tray without any deformation or damage.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.This issue was identified and is being addressed though our internal quality process.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 100/95
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21420905
Report Number1020279-2025-00301
Device Sequence Number20829762
Product Code JDS
UDI-Device Identifier03596010563323
UDI-Public3596010563323
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71677100
Device Lot Number23MM03626
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2025
Supplement Date Received by Manufacturer11/28/2025
Initial Report FDA Received Date02/20/2025
Supplement Report FDA Received Date12/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown